Kicking Post Surgery Opiates to the Point of Pain- Part X (because I'm not sure which installment this will end up being in the whole of things.)
The escape from physical dependence on opiates is simply unbelievable. My accident was 6.5 weeks ago. The highest dose of Percocet I took at any time was 10 mg every 4 hours. For about 24 of the 32 hours I spent in the hospital, I received either 1mg or 1/2 mg IV Dilaudid on top of the oral meds. So, as oral meds go, I was never higher than a 10mg every 4 hour dose. (I know this is NOTHING after reading forums and seeing the dosages others have been on for long periods.)
I know people go through far worse than what I've been going through with this, but there are many people who have no idea how this works- how insidious it is. I feel horrible for all the people who have been judged for their addiction to this substance and I'm so grateful that I've never been in the kind of situation these people have found themselves in, but knowing what I know now is a burden for me because I feel everyone needs to KNOW how all this works before they take this stuff, for any reason— and definitely before they decide to take it recreationally. I'm glad I'm not an addict but my heart goes out to each and every person struggling with an opiod addiction, no matter how you got there.
They want to take the screws in my ankle out in six months. Today, a student told me he had that done with screws in his hand and it was as bad as the initial surgery. The relief that opiates offer to people in severe pain is nothing short of a miracle, but it comes with a steep cost. The idea of having to go through this again makes me not want to get the screws out. But if I don't, there's a risk of them breaking. What a gamble. Is it worth it? Maybe I'll have a better idea if I take a quarter of a 5mg tablet and let myself off easy for the next day or so... however long it is before I start feeling icky like this again.
Post Script: I am so very happy to report that I didn't take that 1.25 mg piece and just toughed it out. I think it's been about 5 days now and I finally feel as if the symptoms of physical withdrawal are finally gone. This makes me never, ever wan to have to take this kind of medication again. Unfortunately, the bleeding disorder I have will probably make it necessary if there is another situation of deep and unbearable pain.